What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 28, 5:59 AM CST, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 28, 5:59 AM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
659 AM CDT Sat Aug 28 2021
.UPDATE...
Issued at 654 AM CDT Sat Aug 28 2021
Thunderstorms have developed within the Valley, with additional
thunderstorms near the SD border edging closer to the southern FA,
likely as a result of forcing aloft moving closer to the area.
Coordination with SPC is currently underway with possible watch
issuance for the southern FA. Main hazards would be large hail and
gusty winds with storms near SD border tapping into better
stability amidst strong shear.
Issued SPS for fog across FA. Expecting improvement around 9 AM
CDT.
&&
.SHORT TERM...(Today through Sunday)
Issued at 325 AM CDT Sat Aug 28 2021
Short term hazardous weather includes dense fog, chance for strong
to severe storms, and potentially small areas of heavy rainfall
from continued thunderstorm activity.
Starting with the fog, a vast area of low stratus envelopes the
region currently. This stratus is scraping the ground (effectively
turning into fog) in many locations promoting vsby reductions,
especially outside of the Red River Valley in relatively higher
terrain. This fog remains dense within the Devils Lake basin, and
has indeed spread into the western slopes of the central and
northern Valley. Another area of interest for potentially dense
fog remains to be the higher elevations of west-central MN. Best
chance for this is expected to be between 5-7 AM CDT. Holding off
on any products until trends indicate dense fog is developing in
this area. Fog should dissipate between 7-10 AM.
Regarding thunderstorm potential today, multiple rounds of showers
and thunderstorms are still expected across much of the region.
While there is currently a lack of activity in the FA, severe
storms with a history of tennis ball sized hail are very close to
the region within northeast SD. This is a testament to the wind
shear in place mingling with instability ahead of a leading
shortwave trough exiting out of the High Plains. This leading
shortwave will continue northeast, likely bringing its forcing
into the southern Valley into west-central and northwest MN this
morning. While strong shear extends into the FA, there is a
notable decrease in instability north out of SD. Still, objective
analysis depicts weak to moderate instability extending into the
far southern Valley and west-central MN. A recent satellite
sounding analysis (NUCAPS) confirms this instability into the
southern FA. With forcing aloft encroaching upon the area this
morning, it remains possible newly sustained robust convection in
the southern Valley into west-central MN may easily become
severe, with large hail and gusty winds as main threats.
Getting further into the day, addition waves emitting out of the
broader upper trough moving into the Dakotas will promote
additional episodes of showers and thunderstorms across the
region ahead and near a cold/occluded front traversing east across
the FA. While timing of this front is still in question, general
expectation is for the front to be moving into MN by peak heating,
shunting better instability east and mostly out of the area. Still
can't rule out a few strong to severe thunderstorms near the front
this afternoon, again main hazards being large hail and gusty
winds. Ample moisture and potentially training thunderstorms may
also promote heavy rainfall, with latest HREF hinting at amounts
as high as 2-3 inches in local areas.
Rain chances end this evening west to east as the upper trough
continues its journey into Minnesota. Sunday is expected to be
comfortable with highs in the 60s and 70s and a breeze from the
northwest. There may be some scattered afternoon showers with
embedded thunder underneath the upper vort still within Minnesota.
.LONG TERM...(Sunday night through Friday)
Issued at 325 AM CDT Sat Aug 28 2021
Sunday night through Tuesday...Near zonal flow aloft will give way
to riding for the first part of the work week. Weak surface high
pressure moves east and southeasterly winds will pick up ahead of
the next trough. Most of the deterministic runs keep warm air
advection precip to our south and west, but enough of the ensemble
members are a bit more bullish to include some low POPs in our
southern and western counties Monday afternoon and evening. Temps
will see a warming trend back into the 70s to low 80s for highs.
Wednesday through Friday...The upper ridge axis shifts eastward into
the Great Lakes region, with a shortwave trough approaching and flow
becoming southwesterly again by Thursday. There is still a lot of
variation in the exact track of the low and position of boundaries
across the region, but both GEFS and ECMWF M-climate have over 90th
percentiles for QPF for late Wednesday into Thursday. Blended
solution has high POPs going and this seems reasonable at this
point. More uncertain is the strength of the moisture return
and severe potential. Bulk shear will be available with the
trough coming in but too early to tell what kind of CAPE values we
will get. Temps should be a bit cooler on the backside of the system
Thursday into Friday, with highs back in the 60s to low 70s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 654 AM CDT Sat Aug 28 2021
Lowered CIGs and vsbys to IFR and LIFR are widespread across the
area. This should continue this morning, with some improvement
towards afternoon. Scattered showers and storms are likely around
TAFs this morning into the afternoon (except for KDVL). Some
storms near the SD border into west-central MN could be strong to
severe. See above discussion for further details.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Dense Fog Advisory until 9 AM CDT this morning for NDZ006>008-
014>016-026-027-054.
MN...None.
UPDATE...CJ
SHORT TERM...CJ
LONG TERM...JR
AVIATION...CJHazardous weather outlook, Aug 28, 3:37 AM CST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
437 AM CDT Sat Aug 28 2021
MNZ003-024-027>032-040-NDZ038-039-049-052-053-290945-
Clay-Hubbard-West Becker-East Becker-Wilkin-West Otter Tail-
East Otter Tail-Wadena-Grant-Barnes-Cass-Ransom-Sargent-Richland-
437 AM CDT Sat Aug 28 2021
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Areas of fog will continue before 9 AM CDT, with localized
visibility restrictions below 1 mile possible.
Isolated strong to severe thunderstorms will remain possible for
portions of southeast ND into west-central MN this morning into
the early afternoon. Hail up to quarter sized and wind gusts to
60 mph will be the primary threats.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
MNZ001-002-004>009-013>017-022-023-NDZ006>008-014>016-024-026>030-
054-290945-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Western Walsh-
437 AM CDT Sat Aug 28 2021
This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.
.DAY ONE...Today and Tonight
Widespread fog will continue before 9 AM CDT, with lowest
visibility restrictions a quarter mile or less, particularly
within the Devils Lake basin.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, Aug 28, 5:40 AM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
640 AM CDT Sat Aug 28 2021
MNZ001>009-013>017-022>024-027>032-040-NDZ024-028>030-038-039-049-
052-053-281400-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Eddy-Griggs-Steele-
Traill-Barnes-Cass-Ransom-Sargent-Richland-
Including the cities of Crookston, East Grand Forks, Ada,
Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster,
Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle,
Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah,
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh,
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush,
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake,
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids,
Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham,
New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena,
Menahga, Elbow Lake, Hoffman, Ashby, Herman, Barrett,
New Rockford, Cooperstown, Finley, Hope, Mayville, Hillsboro,
Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner,
Milnor, Forman, Rutland, and Wahpeton
640 AM CDT Sat Aug 28 2021
...AREAS OF FOG ACROSS SOUTHEAST NORTH DAKOTA INTO NORTHWEST AND
WEST CENTRAL MINNESOTA...
Areas of fog occasionally reducing visibility to around one-
quarter mile have developed across southeast North Dakota into
northwest and west-central Minnesota. Travelers are encouraged to
be prepared for the possibility of rapidly deteriorating
visibility, and to use extra caution at intersections, railroad
crossings, and school bus stops. The fog is expected to improve by
9 AM CDT.
Special weather statement, Aug 28, 5:59 AM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
659 AM CDT Sat Aug 28 2021
MNZ004-005-007-008-281300-
East Marshall MN-Kittson MN-Roseau MN-West Marshall MN-
659 AM CDT Sat Aug 28 2021
...A strong thunderstorm will impact portions of north central
Marshall, southeastern Kittson and southwestern Roseau Counties
through 800 AM CDT...
At 659 AM CDT, Doppler radar was tracking a strong thunderstorm near
Englund, or 34 miles east of Grafton, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Englund and Florian around 700 AM CDT.
Karlstad around 715 AM CDT.
Other locations in the path of this storm include Strandquist,
Strathcona and Greenbush.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4841 9679 4860 9680 4876 9611 4839 9600
TIME...MOT...LOC 1159Z 260DEG 24KT 4853 9667
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JRSpecial weather statement, Aug 28, 6:31 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
731 AM CDT Sat Aug 28 2021
NDZ052-281315-
Sargent ND-
731 AM CDT Sat Aug 28 2021
...A strong thunderstorm will impact portions of Sargent County
through 815 AM CDT...
At 730 AM CDT, Doppler radar was tracking a strong thunderstorm near
Straubville, or 65 miles south of Valley City, moving northeast at 50
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Straubville around 735 AM CDT.
Brampton around 740 AM CDT.
Cogswell around 745 AM CDT.
Other locations in the path of this storm include Forman, Rutland and
Cayuga.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until noon CDT for
southeastern North Dakota.
&&
LAT...LON 4593 9801 4609 9801 4628 9759 4628 9757
4598 9730 4593 9751
TIME...MOT...LOC 1230Z 239DEG 43KT 4597 9797
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
LynchSpecial weather statement, Aug 28, 7:11 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
811 AM CDT Sat Aug 28 2021
MNZ005-008-281400-
East Marshall MN-Roseau MN-
811 AM CDT Sat Aug 28 2021
...A strong thunderstorm will impact portions of north central
Marshall and southwestern Roseau Counties through 900 AM CDT...
At 811 AM CDT, Doppler radar was tracking a strong thunderstorm near
Strathcona, or 27 miles southwest of Roseau, moving east at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Strathcona and Greenbush around 825 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4848 9636 4867 9636 4880 9589 4850 9585
TIME...MOT...LOC 1311Z 263DEG 11KT 4859 9623
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Lynch